Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 206, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2004, 7:02 PM EDT for Marion County, West Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2004, 7:02 PM EDT (23:02 UTC)
- Expired
- Jul 5, 2004, 8:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:05 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 5, 2:05 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 205 PM EDT MON JUL 5 2004 .AVIATION... FRONT PUSHING S. ADDED A FEW HRS OF TSTMS, ENDING FKL 19Z, DUJ 21Z, ZZV 22Z, PIT 00Z, AND MGW 02Z. WIND COULD GUST TO 25KT PROXIMATE TO FROPA, THEN BECOME MUCH CALMER. BUFKIT SHOWS DENSE FOG PREDAWN, SPCLY FAR N AND FAR S, WHERE RAIN WOULD END LAST. DEWPTS DO NOT DECREASE MUCH. STILL NO DRY AIR FOR US && .SHORT TERM (TONIGHT THROUGH TUESDAY)... WEAK FRONTAL BOUNDARY IS KICKING UP LINE OF SHOWERS AND ISOLATED THUNDERSTORMS. NO LIGHTNING JUST YET BUT WOULD EXPECT TO SEE SOME AS THE AFTERNOON PROGRESSES. VERTICLE EXTENT ON STORMS IS NOT MUCH AS WARM AIR ALOFT IS HELPING TO CAP OFF DEVELOPMENT. WOULD EXPECT TO DEVELOPMENT TO BECOME A BIT STRONGER AS STORMS WILL BE ENTERING MORE UNSTABLE AND MOIST AIRMASS. BIGGEST THREAT WILL BE HEAVY DOWNPOURS. FRONT IS TO MOVE THROUGH THIS EVENING AND STALL JUST SOUTH OF AREA BY DAWN TUESDAY. FRONT THEN RETURNS LATER TUESDAY AS WARM FRONT... DESTABILIZING ATMOSPHERE AND BRINGING THREAT OF MORE ACTIVITY LATER IN THE DAY. MODELS NOT INDICATING MUCH IN THE WAY OF PRECIP AS MID LEVEL RIDGE WILL HELP TO CAP OFF DEVELOPMENT...HOWEVER WITH FRONTAL BOUNDARY...PLENTY OF MOISTURE AND BEING AT TOP OF RIDGE FELT 30 POP WAS NEEDED GENERALLY FROM PIT SOUTH. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... WARM FRONT STALLS OVER AREA TUESDAY NIGHT AS HIGH OVER NE IS NOT ALLOWING FOR EASTWARD MOVEMENT. BOTH MODELS HAVE SPED UP EASTWARD MOVEMENT OF WED SYSTEM WITH GFS BEING THE FASTEST. AT THIS POINT TRIED TO FIND A COMPROMISE WITH HIGHEST POPS ON WED AFTERNOON. ONCE MIDWEEK SYSTEM MOVES THROUGH MODELS INDICATING STRETCH OF DRY WEATHER INTO THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && AVIATION...07 SHORT TERM...22 LONG TERM...22
Hazardous weather outlook, Jul 5, 5:13 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 513 AM EDT MON JUL 5 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-051200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 513 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE CAN BE ISOLATED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND TODAY INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... THERE CAN BE THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND LATE TUESDAY INTO EARLY WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 5, 1:24 PM EDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 124 PM EDT MON JUL 5 2004 OHZ040-041-PAZ007>009-013>016-022-051921- ARMSTRONG PA-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FOREST PA- JEFFERSON PA-LAWRENCE PA-MERCER PA-VENANGO PA- 124 PM EDT MON JUL 5 2004 ...SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING... A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. THE MAIN THREAT FROM THIS ACTIVITY WILL BE HEAVY DOWNPOURS. ISOLATED WIND GUSTS TO 40 MPH ARE POSSIBLE IN THUNDERSTORMS. THE ENTIRE LINE WILL BE MOVING SOUTHWARD DURING THE AFTERNOON HOURS.
Special weather statement, Jul 5, 2:05 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 205 PM EDT MON JUL 5 2004 OHZ049-050-PAZ020-WVZ001-052003- BEAVER PA-HANCOCK WV-HARRISON OH-JEFFERSON OH- 205 PM EDT MON JUL 5 2004 ...SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING... A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. THE MAIN THREAT FROM THIS ACTIVITY WILL BE HEAVY DOWNPOURS. ISOLATED WIND GUSTS TO 40 MPH ARE POSSIBLE IN THUNDERSTORMS. THE ENTIRE LINE WILL BE MOVING SOUTHWARD DURING THE AFTERNOON HOURS.
Special weather statement, Jul 5, 5:18 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 518 PM EDT MON JUL 5 2004 OHZ048-057-058-068-052215- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 518 PM EDT MON JUL 5 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL MOVE ACROSS THE AREA THROUGH 6 PM. SOME OF THE STORMS MAY CONTAIN DANGEROUS LIGHTNING...SMALL HAIL AND SOME WIND GUSTS TO 45 MPH. THE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROAD. MOTORISTS SHOULD EXERCISE CAUTION.
Local storm report, Jul 5, 5:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 NNE POWHATAN POINT 39.91N 80.78W
07/05/2004 0.50 INCH BELMONT OH SKYWARN SPOTTER
&&
AWIPSUSRSpecial weather statement, Jul 5, 5:51 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 551 PM EDT MON JUL 5 2004 OHZ069-PAZ031-WVZ004-012-021-022-052344- GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-WETZEL WV- 551 PM EDT MON JUL 5 2004 THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS WILL MOVE ACROSS THE AREA THROUGH 6 PM. SOME OF THESE STORMS MAY CONTAIN DANGEROUS LIGHTNING, SMALL HAIL AND WIND GUSTS UP TO 40 MPH. HEAVY DOWNPOURS CAN CAUSE PONDING OF WATER ON THE ROADWAYS. ALL MOTORISTS SHOULD EXERCISE CAUTION.
Special weather statement, Jul 5, 6:06 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EDT MON JUL 5 2004 OHZ069-WVZ004-012-021-022-052303- MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-WETZEL WV- 606 PM EDT MON JUL 5 2004 ...HEAVY DOWNPOURS MOVING ACROSS THE AREA THROUGH 7 PM... THUNDERSTORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS THE DISTRICT THROUGH 7 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY SMALL HAIL AND WIND GUSTS TO 40 MPH. THE HEAVY DOWNPOURS WILL PRODUCE PONDING OF WATER ON ROADS. MOTORISTS SHOULD EXERCISE CAUTION.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 36 min |
| Jul 5, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 60 min |
| Jul 5, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.